Relationship between high serum digoxin levels and toxicity

Int J Clin Pharmacol Ther. 1997 Sep;35(9):366-8.

Abstract

A retrospective study of 1,269 patients on digoxin was done to determine the relationship between serum digoxin levels of 3.0 ng/ml or higher and clinical toxicity. Of 1,269 patients, 58 (4.6%) had digoxin serum levels of 3.0 ng/ml or higher. Clinical evidence of digoxin toxicity was present in only 11 of these patients and premature blood sampling accounted for the high levels in 10 other nontoxic patients. None of the patients with clinical toxicity died. The other 37 patients tolerated the high digoxin levels without exhibiting toxic effect. Low cardiac output, concomitant use of other drugs, and impaired renal function increased the serum digoxin levels in patients with and without clinical toxicity. Appropriate therapeutic digoxin level monitoring and confirmatory laboratory-clinical relationship may have important influences on these results. Additional work on further definition of "toxic" digoxin levels needs to be performed.

Publication types

  • Comparative Study

MeSH terms

  • Adult
  • Aged
  • Anti-Arrhythmia Agents / adverse effects*
  • Anti-Arrhythmia Agents / blood*
  • Cardiotonic Agents / adverse effects*
  • Cardiotonic Agents / blood*
  • Child
  • Digoxin / adverse effects*
  • Digoxin / blood*
  • Female
  • Humans
  • Male
  • Middle Aged
  • Nausea / chemically induced
  • Retrospective Studies
  • Vomiting / chemically induced

Substances

  • Anti-Arrhythmia Agents
  • Cardiotonic Agents
  • Digoxin